Texas, 2024

Winter Storm in Texas, January 14 to 15, 2024

January 14 to 15, 2024 · NWS SHV · 11 events in 11 counties and zones

A strong surge of Arctic air invaded Northeast Texas during mid-January with bitterly cold temperatures and periods of heavy mixed wintry precipitation that began on the afternoon of January 14th and continued through January 15th. Sleet was the primary precipitation type, generally averaging around one half inch of total accumulations with additional light snowfall amounts near the end of the…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong surge of Arctic air invaded Northeast Texas during mid-January with bitterly cold temperatures and periods of heavy mixed wintry precipitation that began on the afternoon of January 14th and continued through January 15th. Sleet was the primary precipitation type, generally averaging around one half inch of total accumulations with additional light snowfall amounts near the end of the event as even colder air continued to spread southward. When coupled with these higher amounts of wintry precipitation, conditions became quite hazardous given the plummeting temperatures in wake of the Arctic air intrusion, resulting in treacherous travel on area roadways during this winter storm event.

The following are sleet/snow reports from various locations in Northeast Texas:

Camp County: 2 SSE Rocky Mound: 0.3 inches.

Cass County: 1 WNW Atlanta: 0.8 inches, Hughes Springs: 0.5 inches, 5 NW Domino: 0.3 inches, 5 SSE Douglassville: 0.3 inches, Atlanta: 0.2 inches.

Cherokee County: 4 E Bullard: 0.4 inches, Rusk: 0.1 inches.

Gregg County: Longview: 0.3 inches, 4 N Lakeport: 0.3 inches.

Harrison County: Marshall: 0.8 inches, Hallsville: 0.5 inches, 1 N Marshall: 0.5 inches.

Marion County: 7 S Avinger: 0.6 inches, Jefferson: 0.5 inches. | |Panola County: Carthage: 0.5 inches.

Rusk County: 1 SE Henderson: 0.3 inches, 6 WNW Henderson: 0.2 inches, 2 SSW Kilgore: 0.1 inches. | |Smith County: 2 NE Lindale: 0.5 inches, 2 S Tyler: 0.3 inches, 6 SSW Noonday: 0.3 inches.

Upshur County: 4 E Big Sandy: 0.3 inches.

Wood County: Hawkins: 0.3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 14, 5:58 AM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Jan 14, 5:58 AM CST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
558 AM CST Sun Jan 14 2024

...New AVIATION...

.SHORT TERM...
(Sunday through Monday Night)
Issued at 247 AM CST Sun Jan 14 2024

Looking at surface observations early this morning and it looks
like the cold front is just about to clear our southern zones as
most of the area is seeing northwest winds now. Cold air is
filtering in behind the front as well as temperatures have dropped
into the teens across portions of far northeast Texas and
southeast Oklahoma. Temperatures have been slow to cool for areas
around Monroe, Lufkin and Natchitoches, but they too shall
continue to drop tonight. Wind Chill Advisory and Hard Freeze
Warning remain in place for portions of northeast Texas, southwest
Arkansas and southeast Oklahoma till noon today as the cold air
and breezy winds continue to filter in from the northwest. No
changes were made to the Winter Storm Warning or Winter Weather
Advisories that are in place although there is some thought that
the ice could extend further to the south, which would push the
Winter Storm Warning slightly south. Will probably need to adjust
that later today with the latest guidance.

As discussed yesterday, the onset of wintry precipitation today
continues to be the main challenge as models remain in some
disagreement to the exact timing and location still. The GFS
doesn't have any precipitation starting in the heart of our region
till around midnight tonight, while the ECMWF is showing some
wintry precipitation around noon today. So only a 12 hour
difference there. The HRRR, NAM and Canadian model follow suit
with the ECMWF so I have followed suit with these models and
placed some PoPs across portions of the area as early as 18z. That
being said, there is still some discrepancy as far as the
location of the wintry precip. I am fairly confident though that
by this evening most of the area should be seeing some form of
precipitation.

Still thinking that the northern zones of the forecast area should
see mainly snowfall with this event with sleet and freezing rain
for areas between I-30 and I-20. Latest model runs have increased
the icing potential for areas south of I-20, so again, there is a
potential of some upgrading to the Winter Storm Warning later this
morning. Ice accumulations for areas along the I-20 corridor have
come down some, and the thinking for that is that we could see
more sleet now than freezing rain. Either way, there will be an
ice impact across this area.

Temperatures have trended downward some for today by a few
degrees. Looks like areas along and north of I-20 have the
potential to not climb much above the freezing mark today, while
areas to the south will generally range from around 32 to 40
degrees this afternoon. Tonight, temperatures will fall well into
the lower teens across our northern zones to the mid 20s across
our southern zones. Monday will probably be our coldest overall
day, with most areas staying under 32 degrees. The best chance to
reach the freezing mark will be for our far southern zones.
Precip comes to an end by early Monday night and temperatures will
plummet. Lows will range from the mid single digits to the lower
teens across the region. Additional headlines will likely be
needed for Monday night into Tuesday, but we will wait some to
issue those. Many areas across the region will see an extended
period of time of sub-freezing temperatures which will be an
impact in and of itself. If you have not taken the time to prepare
for the cold, it might be too late. /33/

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 247 AM CST Sun Jan 14 2024

The weather will be foxy on Tuesday, which according to the Oxford
English Dictionary, "if the weather is foxy then it's misleadingly
bright". In other words, sunny and clear, but freezing cold.
Despite clearing skies on Tuesday, temperatures are expected to
remain below freezing through the day, with the exception of some
of our far southern zones that might reach the freezing mark or
slightly above. Looking out the window it may seem nice with the
clearing skies, but remember, it will be foxy. Tuesday night will
easily be the coldest night of the week. With clear skies
temperatures are expected to fall well into the single digits to
mid teens across the region. So with some areas falling below
freezing for 60+ hours, might be a good time to build an outdoor
ice skating rink should that interest you.

By Wednesday afternoon we should see some improvement to our
temperatures, with most areas climbing above the freezing mark for
the first time in what will feel like forever. We should even see
some 40s return to areas by Wednesday afternoon. Thursday will be
even warmer across the area with 40s and 50s returning to the
entire region. Another cold front will move through late Thursday
night which will return highs to the 30s and 40s for Friday.
Thankfully, this system looks to not have as much moisture with it
as this current system does. So despite it bringing some colder
temperatures, we should avoid anymore wintry precipitation as of
now. /33/

&&

.AVIATION...
(12Z TAFS)
Issued at 548 AM CST Sun Jan 14 2024

Flight conditions will gradually deteriorate at all TAF sites
during the period. Cloud cover is already spreading across the
area, and ceilings should gradually lower into the MVFR range even
before the onset of precipitation. On the subject of precip,
wintry precip, likely as a mix of freezing rain and sleet, will
affect all TAF sites, beginning as early as 14/23z-15/01z at most
sites except for KLFK and KMLU. Wintry precip may not begin there
until after 15/06z. Once the wintry precip begins, it's expected
to persist through the end of this TAF cycle. Note that locations
north of the Interstate 30 corridor may see more a snow/sleet mix.
Ceilings will continue to lower while the precip prevails but
should remain in the MVFR range through 15/12z.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  33  23  28  19 /  20  60  50  10
MLU  33  22  28  17 /  10  40  60  20
DEQ  26  15  27   9 /  50  60  50   0
TXK  27  18  25  13 /  30  70  60  10
ELD  29  16  24  13 /  30  70  60  10
TYR  29  22  28  16 /  20  70  40   0
GGG  31  22  29  15 /  20  70  50  10
LFK  37  26  33  19 /  10  60  40  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Hard Freeze Warning until noon CST today for ARZ050-051-059>061-
     070>072.

     Wind Chill Advisory until noon CST today for ARZ050-051-059>061-
     070>072.

     Winter Storm Warning from noon today to 6 PM CST Monday for
     ARZ050-051-059>061-070>073.

LA...Winter Storm Warning from noon today to 6 PM CST Monday for
     LAZ001>006-014.

     Winter Weather Advisory from noon today to 6 PM CST Monday for
     LAZ010>013-017>022.

OK...Hard Freeze Warning until noon CST today for OKZ077.

     Wind Chill Advisory until noon CST today for OKZ077.

     Winter Storm Warning from noon today to 6 PM CST Monday for
     OKZ077.

TX...Hard Freeze Warning until noon CST today for TXZ096-097-108>112-
     124>126.

     Wind Chill Advisory until noon CST today for TXZ096-097-108>112-
     124-125.

     Winter Storm Warning from noon today to 6 PM CST Monday for
     TXZ096-097-108>112-124>126-136>138.

     Winter Weather Advisory from noon today to 6 PM CST Monday for
     TXZ149>153-165>167.

&&

SHORT TERM...33
LONG TERM....33
AVIATION...09
Hazardous weather outlook, Jan 14, 6:21 AM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
621 AM CST Sun Jan 14 2024

ARZ073-LAZ001>006-014-TXZ136>138-151230-
Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Ouachita-Smith-Gregg-
Harrison-
621 AM CST Sun Jan 14 2024

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST
MONDAY...

This Hazardous Weather Outlook is for south central Arkansas, north
central Louisiana, northwest Louisiana and northeast Texas.

.DAY ONE...Today and tonight.

Wintry precipitation is expected to begin as early as this afternoon
but is much more likely tonight and into early Monday as a mix of
freezing rain and sleet. A Winter Storm Warning is in effect from
noon today through Monday afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A wintry mix of freezing rain and sleet will continue for much of
Monday before tapering off as a brief period of sleet mixed with snow
late Monday afternoon. Storm total accumulations of snow and sleet
combined should be less than an inch. Storm total accumulations of
freezing rain may be between a tenth and a quarter of an inch. This
will create hazardous travel conditions and may result in power
outages. A Winter Storm Warning is in effect from noon today until 6
PM CST Monday.

Bitterly cold temperatures are also expected from early Monday
morning through Wednesday morning with temperatures remaining well
below freezing until some time during the day Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-059>061-070>072-OKZ077-TXZ096-097-108>112-124-125-151230-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-
621 AM CST Sun Jan 14 2024

...HARD FREEZE WARNING IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST
MONDAY...

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

A cold Arctic airmass will result in bitter cold this morning as
temperatures fall into the single-digits to mid teens. The lowest
wind chill values may also range from -9 in Southeast Oklahoma to the
single digits farther south. Therefore, a Hard Freeze Warning and a
Wind Chill Advisory are in effect until noon CST today. Bitterly cold
temperatures are possible again tonight.

Wintry precipitation is expected to begin as this afternoon and
continue into early Monday as mainly a mix of snow and sleet. A
Winter Storm Warning is in effect from noon today through Monday
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A wintry mix of snow, sleet, and freezing rain will continue for
much of Monday before tapering off as snow mixed with sleet late
Monday afternoon. Storm total accumulations of snow and sleet
combined could be between 1 and 2 inches, with locally higher amounts
along and north of the U.S. Highway 82 corridor in Northeast Texas,
Southwest and South Central Arkansas, and Southeast Oklahoma. should
be less than an inch. Storm total accumulations of freezing rain may
be as much as a a tenth, primarily along and south of Interstate 30.
and a quarter of an inch. This will create hazardous travel
conditions and may result in power outages. A Winter Storm Warning is
in effect from noon today until 6 PM CST Monday.

Bitterly cold temperatures are also expected from early Monday
morning through Wednesday morning with temperatures remaining well
below freezing until some time during the day Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ126-151230-
Marion-
621 AM CST Sun Jan 14 2024

...HARD FREEZE WARNING IN EFFECT UNTIL NOON CST TODAY...
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST
MONDAY...

This Hazardous Weather Outlook is for northeast Texas.

.DAY ONE...Today and tonight.

A cold Arctic airmass will result in bitter cold this morning as
temperatures fall into the mid teens. Therefore, a Hard Freeze
Warning is in effect until noon CST today. Bitterly cold
temperatures are possible again tonight.

Wintry precipitation is expected to begin as early as this afternoon
but is much more likely tonight and into early Monday as a mix of
freezing rain and sleet. A Winter Storm Warning is in effect from
noon today through Monday afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A wintry mix of freezing rain and sleet will continue for much of
Monday before tapering off as a brief period of sleet mixed with snow
late Monday afternoon. Storm total accumulations of snow and sleet
combined should be less than an inch. Storm total accumulations of
freezing rain may be between a tenth and a quarter of an inch. This
will create hazardous travel conditions and may result in power
outages. A Winter Storm Warning is in effect from noon today until 6
PM CST Monday.

Bitterly cold temperatures are also expected from early Monday
morning through Wednesday morning with temperatures remaining well
below freezing until some time during the day Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ010>013-017>022-TXZ149>153-165>167-151230-
De Soto-Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
621 AM CST Sun Jan 14 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST
MONDAY...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Wintry precipitation is expected to begin this evening and tonight
and continue for much of Monday as a mix of freezing rain and sleet.
A Winter Weather Advisory is in effect from noon today through
Monday afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A wintry mix of freezing rain and sleet will continue for much of
Monday before tapering off late Monday afternoon. Storm total
accumulations of snow and sleet combined should be less than an inch.
Storm total accumulations of freezing rain may be between a tenth
and two tenths of an inch. This will create hazardous travel
conditions and may result in power outages. A Winter Storm Warning is
in effect from noon today until 6 PM CST Monday.

Bitterly cold temperatures are also expected from early Monday
morning through Wednesday morning with temperatures remaining well
below freezing until some time during the day Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Camp

When
January 14, 12:00 PM CST to January 15, 6:00 PM CST
Where
Camp forecast zone
Reported by
Emergency Manager
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
January 14, 12:00 PM CST to January 15, 6:00 PM CST
Where
Cass forecast zone
Reported by
Emergency Manager
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
January 14, 12:00 PM CST to January 15, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Winter Storm, Gregg

When
January 14, 12:00 PM CST to January 15, 6:00 PM CST
Where
Gregg forecast zone
Reported by
Emergency Manager
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Winter Storm, Harrison

When
January 14, 12:00 PM CST to January 15, 6:00 PM CST
Where
Harrison forecast zone
Reported by
Emergency Manager
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
January 14, 12:00 PM CST to January 15, 6:00 PM CST
Where
Marion forecast zone
Reported by
Emergency Manager
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Winter Storm, Panola

When
January 14, 12:00 PM CST to January 15, 6:00 PM CST
Where
Panola forecast zone
Reported by
Emergency Manager
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Winter Storm, Rusk

When
January 14, 12:00 PM CST to January 15, 6:00 PM CST
Where
Rusk forecast zone
Reported by
Emergency Manager
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Winter Storm, Smith

When
January 14, 12:00 PM CST to January 15, 6:00 PM CST
Where
Smith forecast zone
Reported by
Emergency Manager
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Winter Storm, Upshur

When
January 14, 12:00 PM CST to January 15, 6:00 PM CST
Where
Upshur forecast zone
Reported by
Emergency Manager
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
January 14, 12:00 PM CST to January 15, 6:00 PM CST
Where
Wood forecast zone
Reported by
Emergency Manager
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159411, 1159412, 1159413, 1159414, 1159415, 1159416, 1159417, 1159418, 1159419, 1159420, 1159421.